Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 16, NWS State College, PA

May 22, 2024Clinton County, Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 22, 2024, 2:13 PM EDT for Clinton County, Lycoming County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2024, 2:13 PM EDT (18:13 UTC)
Expired
May 22, 2024, 3:00 PM EDT
In force
47 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, PA, Lycoming County, PA

The radar

The State College radar (KCCX), 68 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:20 PM EDT, 53 minutes earlier.

Area forecast discussion, May 22, 1:20 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service State College PA
120 PM EDT Wed May 22 2024

.SYNOPSIS...
*Summerlike warmth+humidity to fuel risk of severe t-storms this
 afternoon and evening; damaging winds and hail are the primary
 threats
*Showers & t-storms continue Thursday especially over south
 central PA; strong storm possible in the Lower Susq Valley
*Rain chances trend lower into Friday before increasing over
 Memorial Day weekend

&&

.NEAR TERM /THROUGH TONIGHT/...
Abundant sunshine this morning has helped temps rise into the
80s in most locations by midday. The biggest difference today
from yesterday is higher dewpoints. An increasing southwest
flow ahead of an upstream cold front has advected noticeably
more humid air into the area with dewpoints in the low to mid
60s. Today will be a classic summer-like day with max
temperatures in the 80-90F range or +10-15 degrees above late
May climo/approaching daily record highs in some locations (see
climate section).

Only subtle changes to the severe weather forecast this
afternoon. The SLGT risk area (level 2 out of 5) is still in
place for locations northwest of I-81. Current radar shows a
complex of storms in northeast Ohio that will continue to drift
into northwest PA over the next couple of hours. Behind that
batch of a showers, a mesoscale convective vortex could provide
focus for organization and enhanced rotation as it moves through
our northwest zones. The 2-4% tornado probability to the south
of Lake Erie effectively highlights where the "best" deep-
layer shear will exist.

Convection initiation is expected along the ridges of central PA
between 16 and 18Z with subsequent evolution into a relatively
messy storm mode. Multi-cell clusters are most likely but a few
discrete cells are possible. Storms will progress eastward
through the evening within a corridor of moderate instability
near a leading prefrontal trough. 0-6km shear decreases with
eastern extent across the CWA which remains somewhat of a
limiting factor concerning the overall severe potential.
However, mean MLCAPE in the 1000-1500 J/kg range along with
steep lapse rates will support isolated damaging wind and hail
threats. Limited wind shear should prevent a realization of
higher-end and/or sustained severe weather, but pulse storms
could produce isolated large hail and/or damaging winds. Fresh
green-up means tree canopies are healthy/strong and downed trees
will be possible even with sub-severe (<50kt) winds.

T-storm intensity and coverage should diminish into tonight as
the best forcing/height falls lift to the north and low level
stability increases with the loss of daytime heating. Will
maintain lower POPs into Thursday morning associated with the
arrival of a weakening cold front and a few rumbles of thunder
are possible as elevated convection persists. Patchy fog may
develop again toward daybreak in areas that receive rainfall,
particularly if cloud breaks help promote more efficient
radiational cooling. Lows in the 60s are rather mild for this
time of year or +15-20 degrees above the historical climate
average.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
More showers and t-storms are likely Thursday, primarily during
the afternoon, as the cold front stalls out near the Mason
Dixon Line and a shortwave rolls eastward from the Ohio Valley.
The focus for convection Thursday will be over the southern part
of the state. However, model RH profiles support a good deal of
high level cloudiness extending into Northern PA, which should
hold temps down. Expected high temps range from the mid 70s to
low 80s, but remain above climo for this time of year.

Rain chances trend lower from north to south into Friday as
upper level ridging builds over the area. Max POPs 25-35% are
over the southern tier of central PA near a stalled/pivoting
quasistationary front and axis of highest PWATs. Friday looks
like a pleasant day across most of the region with temperatures
in the upper 70s to mid 80s and a good amount of sunshine.

The front lifts back to the north as a warm front Friday night
with showers likely by Saturday morning over the western
Alleghenies. More widespread showers and storms will develop
Saturday afternoon with daytime heating and some enhancement
with a prefrontal trough. Saturday will not be a washout by any
means, but those with outdoor plans should monitor the weather
and head inside if you hear thunder.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Compared to Saturday, the chance for showers and thunderstorms
on Sunday will be lower, owing to a weak surface high building
across the Lower Grt Lks into PA. However, with a warm front
approaching, we do carry slight chance to chance PoPs Sun
afternoon, with PoPs increasing to likely Sunday night as the
warm front crosses through the region.

A deepening upper trough will then likely result in a period of
unsettled weather continuing into Memorial Day and the first
half of the upcoming week with mainly scattered, diurnally-
driven convection expected.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
Put timing into the 18Z TAF package for the main area of storms
to the west. Added some TEMPO groups for isolated showers and
storms near sites like AOO and UNV. The isolated activity
formed, given the intense heating across the higher terrain.

Further southeast the activity will get going more toward late
afternoon into this evening. The cold front is still well to the
west, over the central Great Lakes.

Lower clouds and showers will work into the area later tonight
into Thursday morning, as front stalls as it heads into far
southeast PA.

Still expect conditions to improve later Thursday.

Outlook...

Fri-Mon...Mainly VFR, but chance of showers/AM patchy fog.

&&

.CLIMATE...
Daily record maximum temperatures for 5/22:

Harrisburg		96/1941
Williamsport	95/1941
Altoona			88/2013
Bradford		84/2013
State College	89/1975

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Banghoff
SHORT TERM...Steinbugl/Banghoff
LONG TERM...Fitzgerald/Colbert
AVIATION...Martin
CLIMATE...Steinbugl
Hazardous weather outlook, May 22, 8:35 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
835 AM EDT Wed May 22 2024

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>058-063-231245-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland-
835 AM EDT Wed May 22 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated to scattered severe thunderstorms with damaging wind gusts
and large hail possible Wednesday afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ059-064>066-231245-
Lebanon-Adams-York-Lancaster-
835 AM EDT Wed May 22 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms with gusty winds and hail
are possible during the late afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms with gusty winds are
possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, May 22, 1:32 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service State College PA
132 PM EDT Wed May 22 2024

PAZ026-221815-
Huntingdon PA-
132 PM EDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HUNTINGDON COUNTY
THROUGH 215 PM EDT...

At 132 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntingdon, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntingdon, Raystown Dam, McConnellstown, Petersburg, Mapleton,
Alexandria, Mill Creek, Marklesburg, and Juniata College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 7822 4047 7813 4050 7813 4049 7815
      4056 7814 4054 7815 4053 7817 4054 7818
      4057 7815 4065 7789 4062 7778 4055 7784
      4050 7781 4040 7792
TIME...MOT...LOC 1732Z 252DEG 22KT 4050 7816

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, May 22, 1:37 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
137 PM EDT Wed May 22 2024

PAZ037-221800-
Tioga PA-
137 PM EDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TIOGA COUNTY
THROUGH 200 PM EDT...

At 137 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Wellsboro, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morris, Leonard Harrison State Park, and Leetonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4158 7722 4154 7755 4155 7756 4161 7760
      4164 7760 4180 7736
TIME...MOT...LOC 1737Z 243DEG 18KT 4161 7753

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DeVoir
Special weather statement, May 22, 1:48 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service State College PA
148 PM EDT Wed May 22 2024

PAZ019-026-221830-
Huntingdon PA-Southern Centre PA-
148 PM EDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HUNTINGDON AND
SOUTH CENTRAL CENTRE COUNTIES THROUGH 230 PM EDT...

At 148 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stormstown, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
State College, Bellefonte, Park Forest Village, Boalsburg,
Stormstown, Lemont, Houserville, Pine Grove Mills, Ramblewood, Port
Matilda, Julian, Whipple Dam State Park, Rock Springs, Unionville,
Pennsylvania State University, Pennsylvania Military Museum, and
State College Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4070 7809 4080 7806 4083 7798 4092 7789
      4091 7775 4077 7777 4067 7780
TIME...MOT...LOC 1748Z 264DEG 17KT 4077 7795

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, May 22, 1:54 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
154 PM EDT Wed May 22 2024

PAZ012-018-221845-
Northern Centre PA-Northern Clinton PA-
154 PM EDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CENTRE AND CENTRAL
CLINTON COUNTIES THROUGH 245 PM EDT...

At 154 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Lock Haven, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lock Haven, Monument, Glen Union, and Orviston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4133 7747 4131 7747 4130 7745 4129 7745
      4124 7738 4120 7736 4112 7754 4108 7778
      4118 7784 4135 7750
TIME...MOT...LOC 1754Z 245DEG 23KT 4116 7773

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DeVoir
Special weather statement, May 22, 1:59 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT Wed May 22 2024

PAZ006-037-041-221845-
Potter PA-Northern Lycoming PA-Tioga PA-
159 PM EDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LYCOMING...
SOUTHEASTERN POTTER AND SOUTHWESTERN TIOGA COUNTIES THROUGH 245 PM
EDT...

At 158 PM EDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Wellsboro, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wellsboro, Morris, Leetonia, and Leonard Harrison State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4150 7765 4160 7766 4181 7735 4159 7720
TIME...MOT...LOC 1758Z 245DEG 22KT 4158 7759

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DeVoir
Special weather statement, May 22, 2:02 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
202 PM EDT Wed May 22 2024

PAZ028-221830-
Juniata PA-
202 PM EDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JUNIATA COUNTY
THROUGH 230 PM EDT...

At 202 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Lewistown, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mcalisterville, Mexico, Mifflintown, Port Royal, Thompsontown,
Mifflin, and East Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 7745 4062 7742 4069 7724 4068 7716
      4068 7712 4059 7711 4059 7717 4057 7718
      4056 7717 4052 7729 4048 7738
TIME...MOT...LOC 1802Z 255DEG 18KT 4056 7731

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:34 PM EDTSpecial Weather StatementCTPWarren26 min
May 22, 12:49 PM EDTSpecial Weather StatementCTPFulton41 min
May 22, 12:58 PM EDTSpecial Weather StatementCTPWarren32 min
May 22, 1:02 PM EDTSpecial Weather StatementCTPBlair43 min
May 22, 1:17 PM EDTSpecial Weather StatementCTPCentre28 min
May 22, 1:32 PM EDTSpecial Weather StatementCTPHuntingdon43 min
May 22, 1:37 PM EDTSpecial Weather StatementCTPTioga23 min
May 22, 1:48 PM EDTSpecial Weather StatementCTPCentre42 min
May 22, 1:54 PM EDTSpecial Weather StatementCTPClinton51 min
May 22, 1:59 PM EDTSpecial Weather StatementCTPTioga46 min
May 22, 2:02 PM EDTSpecial Weather StatementCTPJuniata28 min
May 22, 2:27 PM EDTSpecial Weather StatementCTPMontour48 min
May 22, 2:29 PM EDTSpecial Weather StatementCTPUnion31 min
May 22, 2:31 PM EDTSpecial Weather StatementCTPCentre44 min
May 22, 2:47 PM EDTSpecial Weather StatementCTPLycoming28 min
May 22, 2:50 PM EDTAreal Flood AdvisoryCTPLycoming2 hr
May 22, 2:54 PM EDTSpecial Weather StatementCTPHuntingdon51 min
May 22, 3:02 PM EDTSpecial Weather StatementCTPFulton43 min
May 22, 3:03 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming42 min
May 22, 3:04 PM EDTSpecial Weather StatementCTPFulton41 min
May 22, 3:14 PM EDTSpecial Weather StatementCTPSnyder46 min
May 22, 3:17 PM EDTSpecial Weather StatementCTPTioga28 min
May 22, 3:30 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk60 min
May 22, 3:45 PM EDTSpecial Weather StatementCTPSullivan45 min
May 22, 4:15 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, McKean, Potter75 min
May 22, 4:57 PM EDTSpecial Weather StatementCTPFranklin48 min
May 22, 5:12 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga78 min
May 22, 5:27 PM EDTSpecial Weather StatementCTPClinton48 min
May 22, 5:33 PM EDTSpecial Weather StatementCTPClinton12 min
May 22, 6:00 PM EDTSpecial Weather StatementCTPLycoming45 min
May 22, 6:16 PM EDTSpecial Weather StatementCTPJuniata44 min
May 22, 6:26 PM EDTSevere Thunderstorm WarningCTPLycoming46 min
May 22, 6:31 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry59 min
May 22, 6:58 PM EDTSpecial Weather StatementCTPSullivan47 min
May 22, 7:09 PM EDTSpecial Weather StatementCTPFranklin36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.